Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 2, NWS Riverton, WY

January 23, 2018Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind watch at Jan 23, 2018, 12:09 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Jan 24, 2018, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 23, 2018, 12:09 PM MST (19:09 UTC)
In effect from
Jan 24, 2018, 11:00 PM MST
Expired
Jan 24, 2018, 2:05 AM MST
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WWUS75 KRIW 231909
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1209 PM MST Tue Jan 23 2018

...Winds will be on the increase Wednesday into Thursday...

.Winds will already increase later tonight into Wednesday but even
stronger winds are expected later Wednesday night through Thursday
afternoon as a cold front approaches from the west.

WYZ019-241100-
/O.NEW.KRIW.HW.A.0002.180125T0600Z-180126T0000Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
1209 PM MST Tue Jan 23 2018

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Riverton has issued a High Wind
Watch, which is in effect from Wednesday evening through Thursday
afternoon. 

* TIMING...Southwest winds will increase late tonight through 
  Wednesday but the strongest winds are expected later Wednesday 
  night through Thursday afternoon.

* WINDS...Southwest 25 to 45 mph Wednesday and 35 to 55 mph later
  Wednesday night through Thursday afternoon with the potential 
  for 60 mph wind gusts.

* IMPACTS...Travellers between Sweetwater Station and Muddy Gap will
  encounter strong and erratic wind gusts and areas of blowing 
  snow with 8 to 10 inches of fresh snow to blow around. 
  Visibilities could be sharply reduced at times during periods of
  strong wind gusts and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ020-241100-
/O.NEW.KRIW.HW.A.0002.180125T0600Z-180126T0000Z/
Natrona County Lower Elevations-
Including the city of Casper
1209 PM MST Tue Jan 23 2018

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Riverton has issued a High Wind
Watch, which is in effect from Wednesday evening through Thursday
afternoon. 

* TIMING...Southwest winds will increase late tonight through
  Wednesday but the strongest winds are expected later Wednesday
  night through Thursday afternoon.

* WINDS...Southwest 25 to 45 mph Wednesday and 35 to 55 mph later
  Wednesday night through Thursday afternoon with the potential 
  for 60 mph wind gusts, especially on Outer Drive in Casper.

* IMPACTS...Travellers around the lower elevations of Natrona
  County will encounter strong and erratic wind gusts and areas 
  of blowing snow with 8 to 10 inches of fresh snow to blow 
  around. Visibilities could be sharply reduced at times during 
  periods of strong wind gusts and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Team Riverton
2 follow-up statements
224 
WWUS75 KRIW 240311
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
811 PM MST Tue Jan 23 2018

...Winds will be on the increase Wednesday into Thursday...

.Winds will already increase later tonight into Wednesday but
even stronger winds are expected late Wednesday night through 
Thursday afternoon as a cold front approaches from the west.

WYZ019-241115-
/O.CON.KRIW.HW.A.0002.180125T0600Z-180126T0000Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
811 PM MST Tue Jan 23 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH THURSDAY AFTERNOON...

* TIMING...Southwest winds will increase late tonight through 
  Wednesday but the strongest winds are expected later Wednesday 
  night through Thursday afternoon. 

* WINDS...Southwest 25 to 45 mph Wednesday and 35 to 55 mph 
  later Wednesday night through Thursday afternoon with the 
  potential for 60 mph wind gusts. 

* IMPACTS...Travellers between Sweetwater Station and Muddy Gap 
  will encounter strong and erratic wind gusts and areas of 
  blowing snow with 8 to 10 inches of fresh snow to blow around. 
  Visibilities could be sharply reduced at times during periods 
  of strong wind gusts and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ020-241115-
/O.CON.KRIW.HW.A.0002.180125T0600Z-180126T0000Z/
Natrona County Lower Elevations-
Including the city of Casper
811 PM MST Tue Jan 23 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH THURSDAY AFTERNOON...

* TIMING...Southwest winds will increase late tonight through 
  Wednesday but the strongest winds are expected later Wednesday 
  night through Thursday afternoon. 

* WINDS...Southwest 25 to 45 mph Wednesday and 35 to 55 mph 
  later Wednesday night through Thursday afternoon with the 
  potential for 60 mph wind gusts, especially on Outer Drive in 
  Casper. 

* IMPACTS...Travellers around the lower elevations of Natrona 
  County will encounter strong and erratic wind gusts and areas 
  of blowing snow with 8 to 10 inches of fresh snow to blow 
  around. Visibilities could be sharply reduced at times during 
  periods of strong wind gusts and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

TEAM RIVERTON
384 
WWUS75 KRIW 240905
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
205 AM MST Wed Jan 24 2018

...Winds will increase this morning and continue into Thursday...

.Winds will continue to increase this morning and continue through
the day today. Strong winds will subside somewhat tonight, before
returning Thursday as a cold front approaches from the west.

WYZ019-242300-
/O.UPG.KRIW.HW.A.0002.180125T0600Z-180126T0000Z/
/O.NEW.KRIW.HW.W.0004.180124T1200Z-180126T0000Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
205 AM MST Wed Jan 24 2018

...HIGH WIND WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO
5 PM MST THURSDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 5 AM early this morning to 5 PM
MST Thursday. The High Wind Watch is no longer in effect. 

* TIMING...Southwest winds will continue to increase this morning,
  with strong winds expected through the rest of the day. Although
  these winds will subside somewhat tonight, strong winds will
  return Thursday morning and continue through Thursday 
  afternoon. 

* WINDS...Southwest 30 to 40 mph today and Thursday, with the
  potential for 60 mph wind gusts. Southwest 25 to 35 mph with 
  gusts up to 50 mph expected tonight. 

* IMPACTS...Travellers between Sweetwater Station and Muddy Gap 
  will encounter strong and erratic wind gusts and areas of 
  blowing snow with 8 to 10 inches of fresh snow to blow around. 
  Visibilities could be sharply reduced at times during periods 
  of strong wind gusts and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ020-242300-
/O.UPG.KRIW.HW.A.0002.180125T0600Z-180126T0000Z/
/O.NEW.KRIW.HW.W.0004.180124T1200Z-180126T0000Z/
Natrona County Lower Elevations-
Including the city of Casper
205 AM MST Wed Jan 24 2018

...HIGH WIND WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO
5 PM MST THURSDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 5 AM early this morning to 5 PM
MST Thursday. The High Wind Watch is no longer in effect. 

* TIMING...Southwest winds will continue to increase this morning,
  with strong winds expected through the rest of the day. Although
  these winds will subside somewhat tonight, strong winds will
  return Thursday morning and continue through Thursday afternoon. 

* WINDS...Southwest 30 to 40 mph today and Thursday with the
  potential for 60 mph wind gusts, especially on Outer
  Drive/Wyoming Blvd in Casper. Southwest 25 to 35 mph with gusts
  up to 50 mph expected tonight. 

* IMPACTS...Travellers around the lower elevations of Natrona 
  County will encounter strong and erratic wind gusts and areas 
  of blowing snow with 8 to 10 inches of fresh snow to blow 
  around. Visibilities could be sharply reduced at times during 
  periods of strong wind gusts and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Jan 23, 10:23 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 23, 10:23 AM MST, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Riverton WY
1023 AM MST Tue Jan 23 2018

.SHORT TERM...Today through Thursday

The lee-enhanced clouds that were in place for much of the day
Monday continue to clear the area this morning, with low
clouds/light snow continuing across the far west (from Jackson
Valley to Star Valley). The light snow will gradually subside in
the lower elevations this morning, but continue through this
afternoon in the Tetons, Gros Ventres, Absarokas and over
Yellowstone. The light snow will then be confined across portions
of Yellowstone tonight and end by 12Z Wednesday.

The forecast area will be under NW flow aloft today, as a
longwave trough continues to build and move over the
Northern/Canadian Rockies. Skies will be mostly cloudy/overcast
across the far west/western mountains and partly cloudy east of
the Divide today, with lee-enhanced clouds returning east of the
Divide through the overnight hours tonight. Temperatures are
expected to be close to Monday's highs, but may be a few degrees
warmer due to the lack of clouds.

Wednesday will be dry and warmer, as the ridge moves over the
region. Breezy winds will develop by Wednesday afternoon over the
Absarokas and Wind Rivers and the Wind Corridor, as a leeside
trough develops east of the Divide. H7 temperatures will also warm
significantly, rising from -10 to -13 on Tuesday to -2 to -4 on
Wednesday. Obviously, this will strengthen the low-level
inversions in the basins/valleys. Have kept temperatures down
somewhat in these areas for now. However, there is a chance that
the winds aloft will be strong enough to mix the cold air out of
basins/valleys. This is expected to occur on Thursday, as the flow
aloft turns SW and increases to 40-50kt from SW to E WY. Thus,
strong winds could develop across the Wind Corridor ahead of this
front and a High Wind Watch may be necessary.

This will be due to a deepening longwave trough that will be
making its way over the Great Basin during the day Thursday. A
cold front associated with this system will enter NW WY by 18Z,
with snow beginning over the far west. This snow will be short-
lived however, as most of the moisture with this system looks to
be confined over the CA/OR coasts and the Sierra Nevadas.

.LONG TERM...Friday through Monday

Overview...High temperatures will be 10-20 degrees cooler on
Friday and Saturday behind Thursday's cold frontal passage with
scattered to numerous snow showers lingering across the western
mountains and far west valleys , mainly dry conditions across
central Wyoming. A warming trend will follow Sunday and Monday.
The next Pacific storm system will spread chances of snow into the
area on Tuesday into midweek.

Discussion...Weather pattern on Friday morning features cold front
pushing east across the plains with fragmented upper trough across
the western U.S. into the High Plains.  GFS and ECMWF show
differences with the details of this trough from the outset with the
GFS showing faster progression, less amplitude overall than ECMWF
and Canadian.  These differences lead to ECMWF building a stronger
ridge behind this system than GFS over the western U.S. over the
weekend.  Thus, ECMWF quicker to dry things out across the west over
the weekend, while GFS continues to bring fetch of Pacific moisture
into the west through Sunday.  Blended model solution keeps chance
PoPs across the west with a decreasing trend on Sunday, and we saw
no reason to deviate from this with low confidence in either
solution.  ECMWF continues with its forecast of a more amplified
synoptic pattern across the eastern Pacific and western U.S. early
next week, digging a sharp trough into the Interior West on Tuesday.
The GFS shows a flatter trough shearing across the northern tier of
the U.S.  The preferred ECMWF is showing the potential for a major
winter storm across the area Tuesday into Wednesday, similar to our
most recent winter storm last Friday and Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 AM MST Tue Jan 23 2018

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

Low clouds will continue to scatter out late this morning in the
far west. Conditions will improve to VFR for the rest of this
afternoon. Elsewhere, VFR conditions will prevail through the
period.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will occur through the period.

West winds will increase significantly tonight in the Cody
Foothills, especially north of KCOD.

&&

.FIRE WEATHER...

RH values will remain relatively high today, with breezy winds in
the usual locations this afternoon. Temperatures will remain cold
as well, with partly cloudy skies east of the Divide. Mostly
cloudy to overcast skies will continue across northwest portions.
Winds will begin to increase across the usual areas tonight into
Wednesday, as atmospheric conditions become more favorable.
Inversions may hold for the central basins on Wednesday, as mid
level temperatures warm significantly. However, there is a chance
that they mix out and allow temperatures to rise above freezing.
This is expected to occur on Thursday, with strong winds a
possibility across the Wind Corridor from the Red Desert to
Casper. Smoke dispersion will generally be fair to good today and
good on Wednesday and Thursday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Meunier
AVIATION...Ross/Lipson
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jan 23, 1:41 AM MST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
141 AM MST Tue Jan 23 2018

WYZ001>020-022>030-241100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
141 AM MST Tue Jan 23 2018

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight

Light snow will continue over the northwest mountains and
Yellowstone through the day today. Light snow will gradually end
tonight over Yellowstone. Snow amounts will range between 1 to 2
inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thursday and Friday...Strong winds possible from the Red Desert to
Casper on Thursday. Snow is expected to increase across the west
on Thursday. Some snow showers will spread into central Wyoming
Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.